Kansas, 2017

Hail in Kansas, April 27, 2017

April 27, 2017 · NWS DDC · 1 event in 1 county or zone

An isolated high based thunderstorm produced one severe weather report during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated high based thunderstorm produced one severe weather report during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 27, 12:50 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 27, 12:50 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
250 PM CDT Thu Apr 27 2017

...Updated Long Term...

.SHORT TERM...(This afternoon through Friday)
Issued at 105 PM CDT Thu Apr 27 2017

Thick cloud cover across SW Kansas this afternoon along with
breezy SE winds. HRRR model generates scattered convection across
the western zones by 4-5 pm, then subsequently moving eastward
across the CWA this evening. Storms may intensify some along with
some linear segments, allowing for some cold pool generation and
strong outflow winds. Moisture and instability are limited, but
high-based thunderstorms will pose a primary risk of wind gusts of
50-60 mph through this evening. Strongest cores may have nickel to
quarter size hail, but this is a secondary concern. As shortwave
energy rotates through tonight, shower activity and embedded
thunder will rotate NE into northern Kansas. Dry with partial
clearing expected by sunrise Friday, with lows ranging from the
upper 30s NW to upper 40s SE.

Much of Friday will be dry, as strong closed low sinks south to
the Four Corners by evening. Enough sunshine expected for the
first half of the day to allow for afternoon temperatures well
into the 60s. Diffluence aloft will begin increasing during the
afternoon, with increasing clouds, and scattered rain showers and
embedded thunder across western zones by late afternoon. Any
rainfall through 7 pm Friday appears insignificant. Widespread
stratiform rain, moderate to heavy at times, is expected to arrive
Friday evening/night.

.LONG TERM...(Friday night through Thursday)
Issued at 250 PM CDT Thu Apr 27 2017

...Strong and wet late season winter storm expected this
weekend...

Yet another beneficial rainfall event is on its way to SW Kansas.
Widespread rain, moderate to heavy at times, is expected Friday
night through Saturday morning. Warm advection/isentropic lift
will be intense during this timeframe, with around an inch of rain
likely during Friday night alone. SW Kansas will be entrenched in
the cold conveyor belt, with not enough elevated instability to
warrant a thunder mention. Still, mesoscale bands of heavy rain
are expected. Minor flooding and ponding issues. Parent upper low
expected to be in NW New Mexico 7 am Saturday.

Upper low digs SE during the day on Saturday, ending up in SE New
Mexico by 7 pm. With this more southerly track, dynamic lift will
continue to support rain, albeit at gradually lessening intensity,
throughout the day Saturday. While there may be a few breaks in
the rain late in the day, Saturday will generally be a washout
with another 0.25-0.75 of QPF. Rain may mix with wet snow at times
on the higher terrain of the western counties early Saturday
morning, but no accumulations are expected...yet. Unseasonably
cold, with strong NE winds and cold air advection and rain holding
temperatures in the 38-45 range. The record coldest high
temperature at Dodge City for April 29th is 39/1994, and we won't
be much warmer than that.

Strong upper low strengthens further Saturday night, ending up
near Childress at 7 am Sunday. This storm track will be ideal for
setting up the deformation zone over SW Kansas. With strong lift,
likely pops are warranted. The much harder part of the forecast is
one of thermodynamics and the expected phase change from cold rain
to wet snow. Concensus of models spreads the rain/snow line
eastward across the western 1/2 of the CWA through sunrise Sunday.
Some accumulations expected on grassy/elevated surfaces from Dodge
City westward, especially before sunrise. 12z ECMWF strongly
suggests a snow changeover for the western 2/3 of the CWA, with
850 mb temperatures falling to -2/-3C. This would get snowflakes
to the ground, but impacts on trees and powerlines will come down
to surface air temperatures, forecasted to be in the 30-35 range.
Areas with subfreezing surface temperatures in the heavy snow
bands may experience significant tree/power line damage, given
north winds will be gusting near 40 mph. Roads will remain wet to
at most occasionally slushy; still, a winter weather headline will
likely be required. Snow amount grids came up with 1-4 inches
across the western counties, and was accepted as a good start for
now.

Strongest forcing expected Sunday morning, as upper low
intensifies to near 544 dm near Medicine Lodge by 1 pm Sunday.
Pops are likely, and will need to be raised to categorical. Heavy
wet snow is expected to continue across the western 1/2 of the CWA
for several hours Sunday morning, rain elsewhere. All models show
deformation precipitation continuing, and changing back to rain,
through Sunday afternoon. This will be another wet cyclone for SW
Kansas, with stormtotalQPF grids for this event 1-2 inches
widespread. Wraparound rain finally ends across the NE zones
Sunday evening. Another cold day Sunday in the 40s, followed by
near freezing temperatures Monday morning. Winter isn't done with
us just yet!

Monday and Tuesday...Dry, with afternoon temperatures back in the
60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1245 PM CDT Thu Apr 27 2017

VFR conditions until 22Z for KHYS and until after 3Z for KGCK and
KDDC. Expect ceilings to lower due to increasing moisture and the
possibility of thunderstorms, which will continue through
midnight. The highest confidence for IFR stratus is for KHYS and
KDDC from 6-9Z. VFR conditions will come back for KGCK and KHYS
after 12Z as the stratus clouds clears out of the region.

This afternoon, winds will continue to flow from the southeast
with gust at 20-25 knots as a low builds in SE Colorado. Winds
will turn northwesterly at 5-10 knots overnight as the low moves
along the Oklahoma panhandle and out of our area.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  68  37  41 /  40  20  90  90
GCK  40  64  35  38 /  40  30  80  80
EHA  41  64  34  36 /  10  30  80  90
LBL  42  66  39  40 /  20  30  90  80
HYS  43  60  38  41 /  80  20  80  90
P28  48  72  44  48 /  40  10  80  90

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Reynolds
Hazardous weather outlook, Apr 27, 5:52 AM MST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
752 AM CDT Thu Apr 27 2017

KSZ030-031-043>046-061>066-074>081-084>090-281015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
752 AM CDT Thu Apr 27 2017 /652 AM MDT Thu Apr 27 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered showers and thunderstorms are expected to develop late
this afternoon. A few storms could become severe along a warm
front extending from west central into south central Kansas
Thursday afternoon. Quarter to golf ball size hail and damaging
winds will be the main threats.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------
A strong spring storm system will impact the central High Plains
by Friday night into the weekend. This storm is expected to
produce significant rainfall across the area. In addition, rain is
expected to mix with or change over to snow over parts of western
Kansas. Snowfall amounts are difficult to tell, especially given
the warm ground temperatures, but some locations near the Colorado
border could see upwards of 2 to 5 inches but locally higher
amounts may be possible in the higher elevations.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Freeze: Elevated risk
  - Snow: Limited risk

* Saturday
  - Lightning: Limited risk
  - Freeze: Significant risk
  - Snow: Elevated risk

* Sunday
  - Non thunderstorm wind: Limited risk
  - Freeze: Significant risk
  - Snow: Limited risk
  - Fire weather: Limited risk

* Monday
  - Freeze: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Apr 27, 1:50 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
250 PM MDT THU APR 27 2017

KSZ061-272130-
Hamilton KS-
250 PM MDT THU APR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAMILTON COUNTY
UNTIL 330 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Coolidge, or 15 miles west of Syracuse, moving east at
35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Syracuse, Coolidge and Medway.

LAT...LON 3807 10204 3813 10172 3794 10166 3790 10204
      3798 10205
TIME...MOT...LOC 2049Z 255DEG 28KT 3797 10203

Tatro
Special weather statement, Apr 27, 2:40 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
440 PM CDT THU APR 27 2017

KSZ061-062-272230-
Kearny KS-Hamilton KS-
440 PM CDT THU APR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON AND WEST
CENTRAL KEARNY COUNTIES UNTIL 530 PM CDT/430 PM MDT/...

At 438 PM CDT/338 PM MDT/, Doppler radar was tracking a strong
thunderstorm 3 miles southwest of Syracuse, moving east at 20 mph.

Nickel size hail and winds in excess of 50 mph will be possible with
this storm.

Locations impacted include...
Syracuse and Kendall.

LAT...LON 3786 10188 3803 10185 3803 10145 3785 10145
TIME...MOT...LOC 2138Z 276DEG 18KT 3796 10180

Tatro

The radar

The Dodge City radar (KDDC), 153 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hamilton

When
April 27, 3:05 PM MST
Where
Hamilton County, 1.09 mi W of Mayline
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.970, -101.690

Quarter to ping pong ball sized hail was reported along the highway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697288.